Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 25, 2014, 6:00 PM PDT for El Dorado County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 6:00 PM PDT (01:00 UTC)
- Expired
- Aug 25, 2014, 9:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County El Dorado County, CA
The radar
The Reno radar (KRGX), 102 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529
WGUS55 KREV 260100
FFWREV
CAC017-260400-
/O.NEW.KREV.FF.W.0025.140826T0100Z-140826T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
600 PM PDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF SOUTH LAKE TAHOE...
* UNTIL 900 PM PDT
* AT 556 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
IS PRODUCING TORRENTIAL RAINFALL OF ONE INCH OR MORE IN 30 MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3899 12000 3891 11988 3889 11987 3887 11987
3881 11993 3893 12007
$$
HOON2 follow-up statements
169
WGUS75 KREV 260130
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
630 PM PDT MON AUG 25 2014
CAC017-260400-
/O.CON.KREV.FF.W.0025.000000T0000Z-140826T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL DORADO CA-
630 PM PDT MON AUG 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
NORTHEASTERN EL DORADO COUNTY...
AT 622 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH LAKE
TAHOE...SOUTH LAKE TAHOE AIRPORT...HEAVENLY CREEK...TROUT
CREEK...AND TAYLOR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ABUNDANT SMALL HAIL WILL ALSO CAUSE SLICK CONDITIONS ON
AREA ROADS IN SOUTH LAKE TAHOE...INCLUDING HIGHWAY 50 AND 89.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
&&
LAT...LON 3899 12000 3891 11988 3889 11987 3887 11987
3881 11993 3893 12007
$$
HOON478
WGUS75 KREV 260240
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
740 PM PDT MON AUG 25 2014
CAC017-260250-
/O.CAN.KREV.FF.W.0025.000000T0000Z-140826T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL DORADO CA-
740 PM PDT MON AUG 25 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN EL
DORADO COUNTY...
THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.
LAT...LON 3899 12000 3891 11988 3889 11987 3887 11987
3881 11993 3893 12007
$$
HOONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:59 PM PDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 25, 1:59 PM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 159 PM PDT MON AUG 25 2014 .SYNOPSIS... DRIER CONDITIONS RETURN TO EASTERN CALIFORNIA AND WESTERN NEVADA ON TUESDAY AS LOW PRESSURE MOVES INTO EASTERN NEVADA. NEAR AVERAGE TEMPERATURES WILL RISE TO ABOVE AVERAGE BY THURSDAY AS HIGH PRESSURE STRENGTHENS OVERHEAD. HIGH PRESSURE WILL WEAKEN FOR THE WEEKEND WITH INCREASING WINDS AND COOLING TEMPERATURES POSSIBLE. && .SHORT TERM... AN UPPER LOW IS CENTERED OVER NEAR THE NEVADA/OREGON BORDER WITH A TROUGH AXIS EXTENDING INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA. DAYTIME HEATING AND THE TROUGH AXIS HAS CREATED A FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON, GENERALLY NEAR AND NORTH OF INTERSTATE 80 SO FAR. AS THE TROUGH AXIS SLIDES SLOWLY SOUTH INTO THE EVENING, EXPECT ISOLATED TO LOW-END SCATTERED THUNDERSTORMS TO SPREAD SOUTH WITH THE TROUGH. FOR MOST OF THE REGION, THE THUNDERSTORMS APPEAR RATHER RUN OF THE MILL WITH BRIEF HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING. HOWEVER, THE STORM PREDICTION CENTER'S MESOSCALE ANALYSIS INDICATES SOME UNIDIRECTIONAL SHEAR (AROUND 35 KTS) OVER CHURCHILL AND PERSHING COUNTIES AHEAD OF THE TROUGH AXIS. THIS COULD LEAD TO STRONGER AND MORE LONG-LIVED THUNDERSTORMS OUT IN THE BASIN AND RANGE INTO THIS EVENING IF ANY THUNDERSTORMS DEVELOP (CONVECTION STRUGGLING OUT THERE RIGHT NOW). TUESDAY AND WEDNESDAY, EASTERN CALIFORNIA AND WESTERN NEVADA DRIES OUT AS THE UPPER LOW EXITS INTO EASTERN NEVADA AND UTAH AND AN UPPER RIDGE BUILDS IN FROM THE PACIFIC. WITH NORTHERLY FLOW ALOFT, TEMPERATURES WILL REMAIN MODERATED SOMEWHAT WITH HIGHS REMAINING AROUND AVERAGE BEFORE HEATING UP LATE WEEK AS THE RIDGE BUILDS OVERHEAD. SNYDER .LONG TERM...THURSDAY THROUGH MONDAY... NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST THIS AFTERNOON. MAIN FORECAST STRUGGLE CONTINUES TO BE THE DISAGREEMENT BETWEEN HOW THE MODELS HANDLE REMNANTS OF MARIE. OVERALL, CONFIDENCE REMAINS SOMEWHAT LOW FOR SATURDAY AND SUNDAY AS MODELS DO NOT HANDLE TROPICAL REMNANTS WELL. THE 12Z GFS HAS FOILED OUR FORECAST PLANS ONCE AGAIN. THE 0Z LOOKED MORE LIKE THE PREVIOUS ECMWF WITH KEEPING THE TROPICAL REMNANTS FARTHER WEST, BUT THE CURRENT 12Z GFS BRINGS TROPICAL MOISTURE ACROSS NORTHERN CALIFORNIA AND SOUTHERN OREGON AGAIN. THE 12Z ECMWF FORTUNATELY HAS STUCK WITH ITS PREVIOUS SOLUTION WITH KEEPING THE MOISTURE WELL WEST OF THE COAST. EVEN IF THE GFS SOLUTION PANS OUT, THE CHANCES FOR PRECIPITATION, IF ANY OCCURS, WILL BE RIGHT ALONG THE CALIFORNIA/OREGON BORDER. KEPT SHOWERS OUT OF THE FORECAST FOR SATURDAY AFTERNOON/EVENING AND ONLY INCREASED CLOUD COVER ACROSS THE NORTHERN PORTION OF THE FORECAST AREA. FORECAST MODELS KEEP THE MAIN TROUGH DYNAMICS AND COLD POOL NORTH OF THE AREA THROUGH THE WEEKEND FOR NOW, BUT IF IT DIGS FURTHER SOUTH THEN PRECIPITATION CHANCES COULD CHANGE. GFS/ECMWF DIFFER ON THE TROUGH ORIENTATION AND STRENGTH OF THE UPPER LEVEL JET FOR THE WEEKEND. THE GFS DISPLAYS MORE OF A WEST-EAST ORIENTATION OF THE JET WHILE THE ECMWF SHOWS A NW/SE ORIENTATION. BOTH SOLUTIONS WOULD RESULT IN FAIRLY BREEZY CONDITIONS FOR AREAS NORTH OF INTERSTATE 80, BUT PREDICTABILITY OF PRECIPITATION CHANCES AT THIS POINT WILL BE FAIRLY LOW. TEMPERATURES SHOULD CLIMB ABOVE AVERAGE AS THE RIDGE HOLDS ON THURSDAY...THEN WILL MODERATE SLIGHTLY THROUGH THE WEEKEND AS CLOUD COVER INCREASES THROUGH THE WEEKEND. ELW && .AVIATION... OVERALL VFR CONDITIONS EXPECTED TONIGHT. A SYSTEM DROPPING SOUTH THIS AFTERNOON MAY PRODUCE A FEW THUNDERSTORMS...MAINLY OVER THE BASIN AND RANGE. CEILINGS COULD BRIEFLY DROP BELOW 5K FT...BUT THE PRIMARY THREAT WILL BE GUSTY OUTFLOW WINDS NEAR THE SURFACE ALONG WITH TURBULENCE AND POSSIBLY SOME SMALL HAIL. WEST WINDS ARE FORECAST TO INCREASE THROUGH THIS EVENING WITH GUSTS APPROACHING 20-25 KTS IN SOME AREAS. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST AND DECREASE THIS EVENING AND OVERNIGHT. LIGHT WINDS CONTINUE FOR TUESDAY...EXCEPT EARLY MORNING EASTERLY WINDS COULD BE GUSTY OVER THE SIERRA. 20/ELW && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 25, 5:03 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 503 PM PDT MON AUG 25 2014 CAZ072-260100- GREATER LAKE TAHOE AREA- 503 PM PDT MON AUG 25 2014 ...STRONG THUNDERSTORM NEAR LUTHER PASS... AT 500 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WOODFORDS...OR 9 MILES SOUTHEAST OF SOUTH LAKE TAHOE...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...GROVER HOT SPRINGS...HOPE VALLEY...INDIAN CREEK RESERVOIR...MARKLEEVILLE... PAYNESVILLE AND WOODFORDS. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3886 12010 3897 11997 3873 11961 3864 11977 TIME...MOT...LOC 0003Z 265DEG 5KT 3883 11987 HOON
Special weather statement, Aug 25, 5:38 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
538 PM PDT MON AUG 25 2014
CAZ072-NVZ002-260115-
GREATER LAKE TAHOE AREA-
538 PM PDT MON AUG 25 2014
...STRONG THUNDERSTORM NOW OVER SOUTH LAKE TAHOE...
AT 534 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF SOUTH LAKE TAHOE...AND
MOVING SOUTHEAST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS UP TO ONE
INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40
MPH...MAY OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...STATELINE...SOUTH
LAKE TAHOE AND SOUTH LAKE TAHOE AIRPORT.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3895 11993 3889 11984 3883 11990 3891 12002
3898 11993
TIME...MOT...LOC 0038Z 310DEG 3KT 3890 11993
HOONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:03 PM PDT | Special Weather Statement | REV | Alpine | 57 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.